Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 85, NWS Duluth, MN

November 8, 2021

NWS Duluth, MN issued this small craft advisory at Nov 8, 2021, 3:04 PM CST. It took effect at Nov 8, 2021, 9:00 PM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 8, 2021, 3:04 PM CST (21:04 UTC)
In effect from
Nov 8, 2021, 9:00 PM CST
Expired
Nov 9, 2021, 3:00 AM CST
In force
6 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

325 
WHUS73 KDLH 082104
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
304 PM CST Mon Nov 8 2021

LSZ141>143-090900-
/O.NEW.KDLH.SC.Y.0085.211109T0300Z-211109T0900Z/
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-
304 PM CST Mon Nov 8 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 AM
CST TUESDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt 
  expected.

* WHERE...Grand Marais to Taconite Harbor MN, Taconite Harbor to 
  Silver Bay Harbor MN and Silver Bay Harbor to Two Harbors MN.

* WHEN...From 9 PM this evening to 3 AM CST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
1 follow-up statement
208 
WHUS73 KDLH 090349
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
949 PM CST Mon Nov 8 2021

LSZ141>143-090900-
/O.CON.KDLH.SC.Y.0085.000000T0000Z-211109T0900Z/
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-
949 PM CST Mon Nov 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST
TUESDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt 
  expected.

* WHERE...Taconite Harbor to Silver Bay Harbor MN, Silver Bay 
  Harbor to Two Harbors MN and Grand Marais to Taconite Harbor 
  MN.

* WHEN...Until 3 AM CST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Nov 8, 11:18 AM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Nov 8, 11:18 AM CST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1118 AM CST Mon Nov 8 2021

.DISCUSSION...(Today through Sunday)
Issued at 456 AM CST Mon Nov 8 2021

Calm and mild conditions will continue early this week before a
pattern change brings widespread mixed precipitation to the region.
Much colder temperatures and lake effect precipitation are expected
to continue through the weekend.

Conditions this morning are fairly representative of what we expect
for today and tomorrow. Above average temperatures with a mix of
cloud cover will persist as a region of high pressure briefly pushes
into the upper Midwest behind the cold front progressing east out of
the area this morning. High temperatures in the upper 40s to mid 50s
are expected, which is 10 to 15 degrees above normal. With light
west-northwesterly flow, overnight temperatures should drop below
freezing for folks away from the shores of Lake Superior tonight.

Of course, I'm sure calm and quiet conditions aren't why this AFD is
being read. A strong low pressure system and its potential to bring
an array of winter weather to the Northland has been looming in the
global models for several days now. Despite the press this potential
disturbance is receiving, it bears noting that much of the system
(and the bulk of any frozen precipitation) exists beyond the scope
of any medium-range guidance, still only being handled by global
models for this forecast package.

A strong 300mb jet will aid in the development and progression of a
lee cyclone spinning off the northern Rockies Wednesday, preceded
by a shortwave disturbance and land-falling atmospheric river in the
PNW tomorrow. On the other side of the continent, a high pressure
spinning over the southeast CONUS will allow for efficient warm air
and moisture transport from the Gulf Coast of Texas northeast
through the Great Lakes. This antecedent moisture will be in a prime
location for the quickly strengthening cyclone to tap into and
transport water vapor over the warm front and through the TROWAL.
The exact placement of these features however, is still up for
debate. Ensemble member low pressure center locations diverge
quickly after 06Z Thursday, with the largest uncertainty in the
northern quadrants of the system, the locations of which will
determine exact precipitation type and accumulation.

Precipitation for most should begin as rain as it moves into the
region Wednesday, with a rain/snow mix possible overnight into
Thursday morning over NE MN. Of particular meteorological intrigue
in the early Thursday morning timeframe is in the consistent and
increasing signal for lake effect enhanced precipitation along the
North Shore. If it should come to fruition this would likely have a
stark gradient in precipitation type from lake level to the highest
elevations in Lake and Cook County. Precipitation will continue
through the day Thursday and Friday, with the most likely period of
for widespread snowfall during the coldest periods early Friday and
Saturday morning. However, any accumulations will likely be hampered
by warm near surface air temperatures and non-frozen soil. At this
time the best chance for any shovelable snow appears to be over the
northwest corner of our CWA. Much cooler air temperatures and
northerly flow will expand over the region into the weekend, which
should create an ideal setup for lake effect snow along the South
Shore.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1118 AM CST Mon Nov 8 2021

VFR through the period. Fog doesn't look very likely tonight with
lower humidity values though won't completely rule out any
radiational cooling fog as skies clear. Winds will be generally
gusting below 20 kts from the west this afternoon at the
terminals.

&&

.MARINE...
Issued at 456 AM CST Mon Nov 8 2021

Westerly winds will continue through the day today with gusts up to
15 knots possible this afternoon. Winds will become southwest
Tuesday with gusts up to 20 knots, but winds are expected to
diminish quickly overnight into Wednesday morning. The lake wont
remain calm, but any waves over 3 feet are unlikely in the short
term. Winds will switch to the east-southeast and quickly become
strong Wednesday, continuing through the day Thursday, with some
gale-force gusts possible late this week. Waves up to 10 feet may be
possible, especially northeast of Silver Bay and mixed precipitation
is expected for an extended period of time from Wednesday night
through Saturday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  51  33  51  31 /  10   0   0   0
INL  49  30  49  27 /   0   0   0   0
BRD  51  32  53  32 /  10   0   0   0
HYR  55  32  53  26 /  10   0   0   0
ASX  56  32  55  28 /  10   0   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Levens/JTS
AVIATION...Wolfe
MARINE...Levens/JTS
Hazardous weather outlook, Nov 8, 3:31 AM CST, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
331 AM CST Mon Nov 8 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-090945-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
331 AM CST Mon Nov 8 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A widespread wintry mix is expected to begin late Wednesday night
and transition to snow Thursday and continue into Friday. Some
shovelable snow is possible for portions of northeast Minnesota.

Lake effect precipitation is expected to linger along the South
Shore into the weekend with snowfall accumulations possible over
the northwest Wisconsin snow belts.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

LSZ121-140>148-150-090945-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
331 AM CST Mon Nov 8 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be a period of gusty winds across western Lake
Superior, starting out from the east Wednesday night into
Thursday, turning more southwesterly Thursday night. Conditions
hazardous to smaller vessels will be possible during that time.

JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.